Glaucoma Watch prev next

Feb 27 2006

Interesting Glaucoma Cases

posted by: J. James Thimons, OD, FAAO

We would like to have members submit interesting glaucoma cases to spark discussions about diagnosis and treatment options. If you have an interesting case, write up a brief description of the presenting symptoms, diagnostic results, and recommended therapies. Add any questions you would like comments on from the NGS community. Send this information, either in the body of an e-mail or as a Word document, to and we will post the case.

David J Caban OD - on Aug 15, 2007


I have a patient who is vey well controlled on Travatan and pilo 2%. She hates the miotic affects of the pilo but is sensitive to alphagan and has pulmonary issues so BB's are out of the question. She had a hypersensitivity reaction (hives) to Bactrim several years ago. What is the general opinion on the use of Azopt or Trusopt in these cases. Has any one had systemic reactions with the use of these topicals in patients who have reactions to the oral sulfa drugs?

Dave Caban

Dr. Rodolfo L. Rodriguez - on Aug 15, 2007

I would discontinue the Pilo, consider changing prostaglandings, perhaps trial with Lumigan, There are different response levels on some pts. Typically lower IOP with Lumigan.
I would consider SLT if it is available in your area.
As last resort ALT. Have you tried AlphaganP 0.1%? Perhaps a monocular trial. If all this doesn't help, depending on the level of "pulmonary issues" you may try BetopticS with consent of pulmonologist/PCP and perhaps w/ punctal plugs.

-Rudy Rodriguez, O.D.

Eric Knight - on Aug 16, 2007

I think before discussing meds, my first question is, is when was this patient originally diagnosed and does this patient really need the 2nd med on top of the Travatan. If the patient has a thicker CCT you might just as well get by with monotherapy.

If you find an average CCT, I would discontinue both meds, and recheck the IOP in 2-4 weeks and consider serial tonometry to get a Tmax. Then I'd trial Xalatan and go from there.

If you find a thinner CCT, I would consider a SLT.

Eric Knight, O.D.

David J Caban OD - on Aug 19, 2007

Drs. Rodriguez and Knight

Thank you both for your thoughts on the management of this patient.

David J. Caban, OD

Elliot M Kirstein - on Aug 20, 2007

I agree with the all of the options mentioned above with the strong exception of using a potentialy high CCT value as an OK to back off of treatment. The current extensive body of knowledge about CCT, its effect on the validity of GAT readings and glaucoma risk tells us that modification of treatment based on CCT is an uncertain practice. High CCT may cause GAT to over read, but many patients with thick corneas have actually been clearly shown to under read just as we might expect with thin corneas! CCT GAT data is far too loose to impose significant management changes. How about this patients nerves and fields? If this patient is on 2 meds, these factors should be the clinical guiding light.

Elliot M. Kirstein, OD

Steven Follansbee, OD - on Aug 21, 2007

This has been an interesting discussion with many valid points made. I would like to add two observations.
The concurrent use of Pilo and a prostaglandin is unusual as these modalities don't synergize well, as their modes of action are somewhat opposed. I agree that monotherapy with Travatan Z, Lumigan or Xalatan may be adequate.
One other potential treatment may be with the newer formulation of Alphagan, specifically with Alphagan P 0.10%. As you know, even though prior sensitivity was reported, the reformulated version may prove to be problem free.
With the suspected sulfa allergy to systemic Bactrim, I would first try any and all medical therapies without known allergic contraindications.